Texas, 2016Drought in Texas, September 13 to 26, 2016
September 13 to 26, 2016 · NWS BRO · 2 events in 2 counties and zones
Dry conditions that plagued southern Cameron County during July continued into August. 18 inches of rainfall reported at Brownsville/South Padre Island International Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions that plagued southern Cameron County during July continued into August. Little rain fell during July, with only 0.18 inches of rainfall reported at Brownsville/South Padre Island International Airport. This lack of rain continued into August, resulting in drought conditions intensifying and Severe (D2) drought conditions returning to southern Cameron County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 12, 11:50 PM CST, 10 minutes earlier.
Area forecast discussion, Sep 12, 11:50 PM CST, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
1250 AM CDT TUE SEP 13 2016
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...A few low clouds are drifting across the areas...with
light and variable to light SE winds in place. VFR conditions are
generally expected although a brief MVFR CIG could be develop by
sunrise. Expect winds to become easterly and isolated convection
once again Tuesday afternoon with the seabreeze.
&&
.PREV DISCUSSION... /issued 628 PM CDT MON SEP 12 2016/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...VFR will prevail through the next 24 hours. Winds will
become light and variable for the overnight hours with clear skies.
Tomorrow, winds will back as the seabreeze boundary moves inland.
Some cloudiness is expected with only very isolated convection.
PREV DISCUSSION... /issued 1256 PM CDT MON SEP 12 2016/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...Sea-breeze convergence line showing up nicely on radar
imagery at this time...just about to move through BRO terminal. A
few weak shower cells are noted within the line. This is
consistent with the short-term model guidance which has been
indicating that the sea-breeze front will not be particularly
strong in terms of lift but will penetrate a good distance inland.
So...will just include VCSH (due to the very spotty coverage thus
far) at all three terminals timing with arrival of the sea-
breeze front. Expecting this feature to reach HRL around 19Z and
MFE around 21Z. A light breeze from the ESE will also occur behind
the boundary, but have trimmed a couple knots of wind speed from
previous TAF's.
Expect any convective showers to end, even for MFE, by around 03Z
with light winds and VFR prevailing overnight across the area. VFR
continues Tuesday morning, with light SE winds and FEW-SCT cumulus
developing.
PREV DISCUSSION... /issued 637 AM CDT MON SEP 12 2016/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...VFR conditions are expected through the period with
some gusty winds from the East to Southeast as the seabreeze
front pushes through during the afternoon. There may be isolated
convection with the seabreeze passage...although certainty remains
too low to merit mention. High pressure over the region will
allow for light and variable to calm winds again overnight.
PREV DISCUSSION... /issued 438 AM CDT MON SEP 12 2016/
SHORT TERM (Today through Tuesday): A rather benign short term
period is expected as high pressure aloft remains in control of the
sensible weather. The 00Z sounding from Sunday evening indicated
precipitable water at 2.02 inches which was a bit higher than some
model data suggested. Current thinking is that light onshore flow
could led to some isolated seabreeze showers this afternoon.
However...overall deep layer moisture will be rather lacking and do
not expect any more then isolated convective activity on Tuesday as
well. As far as temperatures...readings will continue to run a few
degrees above normal.
LONG TERM (Tuesday Night through Sunday): The 500 mb pattern over
the Gulf of Mexico and the RGV will be dominated in the longer
range period by a broad weakness/trough that starts off over the
Gulf. The troffing aloft will likely drift slowly towards the
Texas coastline throughout the rest of this week which will
gradually increase the moisture levels over the RGV and near the
coastline. Meanwhile to the northwest a 500 mb trough will dig
over the western portions of the lower 48 states. This will push a
cold front into central and southern Texas by next Sunday and
Monday. This approaching cold front may add to the surface
convergence over the region to maintain slgt chc/chc pops through
the end of the forecast period.
With the general weakness prevailing in the 500 mb pattern
throughout most of the longer range period and deeper layer
moisture levels remaining a bit more elevated expect overall
temp trends to be a bit cooler in comparison to the last several
days. However average temps for the RGV will likely remain above
climo through next Monday.
The overall agreement between the GFS and the ECMWF 500 mb fields
through Day 7 is pretty good in the handling over the weakness in
the Gulf of Mexico and the trough axis diving south towards the
south central plains states late in the forecast period. Run to
run consistency with the GFS MEX MOS temps/pops is pretty good over
the last several days worth of runs. The ECMWF has a bit warmer
bias for temps throughout the longer range period versus the GFS.
Believe that the ECMWF may be pushing the high temps a bit too
high considering the weakness in the 500 mb pattern. So will lean
a little closer to the GFS numbers for temps. Pops will be a
general blend of both the GFS and the ECMWF.
MARINE: (Today through Tuesday): Light E to SE winds and low seas
will continue to be the norm for today and Tuesday as surface
high pressure over the northern Gulf keeps the pressure gradient
relaxed.
Tuesday Night through Friday Night...Both the ECMWF and the GFS
models both hint at some broad surface troffing developing over
the central Gulf of Mex later this week with this surface
trough/low drifing west towards the middle to lower TX coastline
through Thurs/Fri. The approach of this surface feature will
likely maintain a fairly weak PGF over the lower TX Bay and Gulf
waters. According...fairly low winds and seas will prevail for the
latter periods of the CWF.
&&
.BRO Watches/Warnings/Advisories...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
69/60
Hazardous weather outlook, Sep 12, 2:49 PM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
349 PM CDT MON SEP 12 2016
TXZ248>257-132100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
349 PM CDT MON SEP 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES OF
SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH WEDNESDAY THROUGH
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-132100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
349 PM CDT MON SEP 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Cameron
- When
- September 13, 12:00 AM CST to September 26, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
A general lack of rainfall allowed for drought conditions to intensify cross southern Cameron County by mid August, with Severe (D2) drought conditions returning to the region.
Drought, Coastal Cameron
- When
- September 13, 12:00 AM CST to September 26, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Drought Monitor
A general lack of rainfall allowed for drought conditions to intensify cross coastal Cameron County by mid August, with Severe (D2) drought conditions returning to the region.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Florida, September 13, 2016$45,000 · EF0 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 13, 201655 kt wind · 13 events
- Flash Flood and Flooding in Missouri, September 13 to 14, 201613 events
- Frost and Freeze in Montana, September 13, 201611 events
- Tropical Storm and Flood in Florida, September 13 to 15, 201650 kt wind · 8 events
- Drought in Oklahoma, September 13 to 30, 20167 events
- Drought in Rhode Island, September 13 to 30, 20167 events
- Flash Flooding and Hail in Kansas, September 13, 20160.75 in hail · 3 events
- Drought in Massachusetts, September 13 to 30, 20162 events
- Drought in Connecticut, September 13 to 30, 20162 events
- Flooding in Puerto Rico, September 13, 20162 events
- Tropical Storm in Georgia, September 13 to 15, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660901, 660902.